Proton Pump Inhibitors Appear to Heighten Community-Associated C difficile Risk

Patients prescribed proton pump inhibitors had roughly double the risk of community-associated Clostridioides difficile infection compared with those not taking the drugs.

Patients who use proton pump inhibitors face a moderately increased risk of community-associated Clostridioides difficile infection (CDI), and the risk can persist for up to a year following the treatment, according to new research.

The study comes from Denmark at a time when investigators are increasingly realizing the dangers of community-associated CDI, rather than the more prominent hospital-associated cases. The authors noted that in Europe and the United States, an estimated 20% to 30% of CDIs are now believed to originate in the community, rather than the clinic.

Proton pump inhibitors have long been thought to make a patient more susceptible to CDI, but the investigators wrote that the association remains controversial due to a lack of randomized controlled trials on the subject.

To better understand any connections, the investigators conducted a nationwide cohort study, looking at databases of patients who sought care in Denmark between 2010 and 2013. Their results were published in Clinical Infectious Diseases.

Patient characteristics, C diff testing data, and filled prescription data were compiled, and the investigators used the Danish National Microbiological Database to identify cases of community-associated CDI. Self-controlled case-series analyses were then used to estimate incidence rate ratios for community-associated CDI based on whether or not the patient had used proton pump inhibitors and when the prescription had been filled in relation to the infection. A number of possible confounding factors, such as chronic disease and socioeconomic status, were taken into account and results were adjusted for those factors.

In the end, the process located 3583 cases of community-associated CDI. More than a quarter of the cases (964) occurred while patients were taking proton pump inhibitors, 324 occurred in the 6 months following treatment, and 123 happened within 6 and 12 months of taking proton pump inhibitors. The remaining 2172 cases occurred when patients were not, or had not recently, used the drugs.

Those data translated into an adjusted incidence rate ratio (IRR) of 2.03 (95% CI, 1.74-2.36) of community-associated CDI among patients taking proton pump inhibitors compared with those not using the therapy. For 0 to 6 months and 6 to 12 months, the IRRs were 1.54 (95% CI, 1.31-1.80) and 1.24 (95% CI, 1.00-1.53), respectively.

The authors said it is not clear exactly why the therapy appears to heighten CDI risk. One theory, they wrote, is that proton pump inhibitors spark changes in intestinal microbiota that either induce proliferation of C diff or inhibit the normal microbiome’s ability to suppress pathogen growth. However, such a connection has yet to be proven, they said.

“It is also possible that the use of [proton pump inhibitors] may increase the risk of infection with gastrointestinal pathogenic bacteria,” they wrote. “Because such infections cause diarrhea, diagnostic activity may increase and, hence, C diff might be demonstrated as a pure bystander rather than the actual cause of gastrointestinal illness.”

One limitation of the study is the lack of certainty regarding patient exposure to proton pump inhibitors, since patients who filled prescriptions may not have actually taken the drugs and because Denmark’s national prescription registry does not include prescriptions administered to inpatients.

Even so, the investigators said, misclassification of drug exposure would tend to bias the results “towards the null and, if present, would not change the conclusion of the study.”

Reference

Inghammar M, Svanström H, Voldstedlund M, et al. Proton-Pump Inhibitor Use and the Risk of Community-Associated Clostridium difficile Infection. Clin Infect Dis. 2021;72(12):e1084-e1089. doi:10.1093/cid/ciaa1857